Texas, 2011Hail and Damaging Winds in Texas, September 27, 2011
September 27, 2011 · NWS EWX · 7 events in 4 counties and zones
An upper level short wave trough caused scattered thunderstorms some of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short wave trough caused scattered thunderstorms some of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 27, 2:42 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 27, 2:42 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT TUE SEP 27 2011
.DISCUSSION...
TIGHT ROTATION OF A SHORTWAVE OVER CENTRAL TX PROMPTED A RARE
ISSUANCE OF A RFW FOR DRY LIGHTNING. THE MOISTURE CONVERGENCE
ABOUT THE LOW APPEARS TO BE COMING TOGETHER QUICKLY AND THE FOCUS
WILL LIKELY SHIFT MORE TOWARD A SEVERE THUNDERSTORM THREAT...GIVEN
AFTERNOON TEMPS OF 95 TO 102. THEN TONIGHT A LARGER SHORTWAVE MOVE
E/NE TOWARD TX FROM MEXICO AND BRINGS WITH IT ADDITIONAL PACIFIC
MOISTURE TO POSSIBLY ENHANCE MEASURABLE PRECIP CHANCES. WITH DRY
AIR CURRENTLY IN PLACE AND THE SATELLITE AND MODEL DATA NOT
SHOWING A LARGE INFLUX OF MOISTURE...WILL KEEP CONSERVATIVE SLIGHT
CHC POPS IN PLACE FOR LATE TONIGHT INTO WEDNESDAY. WITH SOME WEAK
CONNECTIONS OF THE PACIFIC MOISTURE TAP WITH HURRICANE HILLARY...
THERE IS SOME HOPE THAT FUTURE MODEL RUNS WILL INCREASE THE RAIN
POTENTIAL ALONG AND AHEAD FOR THE FRONT THAT IS SET TO ARRIVE ON
LATE THURSDAY NIGHT. THIS FRONT IS SEPARATE FROM THE WEAKER FRONT
THAT WAS NEARLY WASHED OUT OVER CENTRAL TX...BUT SOME WIND SHIFTS
AND RESURGENCE OF THE FRONTAL BOUNDARY FROM TONIGHTS CONVECTION
AND SHORTWAVE ACTIVITY COULD ALSO ALTER WINDS AND POSSIBLY
INCREASE CONVERGENCE AND THEREFORE RAIN POTENTIAL.
WITH MUCH FOCUS ON THE NEXT 1-3 DAYS...CHANGES IN THE EXTENDED ARE
MORE SUBTLE WITH THE TRENDS REFLECTING A SLOWER DEPARTURE OF THE
UPPER RIDGE AND LESS COOLING AND DRYING BEHIND THE FRIDAY COLD
FRONT.
&&
.FIRE WEATHER...
RFW CONTINUES THROUGH 9 PM FOR THE COMPACT SHORTWAVE MOVING OVER A
DRY AND WELL-MIXED AIR MASS. RAINFALL RATES ARE SLOWLY
INCREASING...WITH RAINFALL INTENSITY DEVELOPING MORE QUICKLY AFTER
INTIAL FORMATION. STILL...WITH THE HIGH CLOUD BASES ABOVE 8 KFT...
SOME ADDITIONAL STRIKES OUTSIDE OF RAIN AREAS WILL BE POSSIBLE.
THE POTENTIAL FOR LIGHTNING STARTS SHOULD DECREASE WEDNESDAY AS
PACIFIC MOISTURE BEGINS TO FILL IN FROM THE WEST. THE FOCUS AFTER
TODAY SHUOLD THUS SHIFT TO THE FRONT TO APPROACH SOUTH CENTRAL TX
THURSDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 73 101 74 101 69 / 30 20 20 20 20
AUSTIN BERGSTROM INTL AIRPORT 70 99 69 100 66 / 30 20 20 20 20
NEW BRAUNFELS MUNI AIRPORT 71 99 70 99 67 / 20 20 20 30 20
BURNET MUNI AIRPORT 71 96 71 99 69 / 20 20 20 20 20
DEL RIO INTL AIRPORT 72 97 73 96 70 / 20 20 10 30 30
GEORGETOWN MUNI AIRPORT 71 97 70 98 67 / 30 20 20 20 20
HONDO MUNI AIRPORT 70 98 70 99 68 / 20 20 20 30 30
SAN MARCOS MUNI AIRPORT 71 98 72 98 68 / 30 20 20 30 20
LA GRANGE - FAYETTE REGIONAL 74 97 73 98 69 / 30 20 20 30 20
SAN ANTONIO INTL AIRPORT 73 97 74 98 69 / 20 20 20 30 30
STINSON MUNI AIRPORT 74 99 75 100 70 / 20 20 20 30 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...LAVACA...LEE...LLANO...TRAVIS...WILLIAMSON...
WILSON.
&&
MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Sep 27, 1:58 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT TUE SEP 27 2011
TXZ171>173-183>194-202>209-217>225-228-281200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
258 PM CDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A RAD FLAG WARNING IS IN EFFECT UNTIL 9 PM. ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND INTO THE EVENING. THE MAIN THREAT WILL FROM THE THUNDERSTORMS
WILL BE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS WEDNESDAY AND THURSDAY
DURING THE AFTERNOONS AND EVENINGS. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 45 MPH.
A MORE SIGNIFICANT COLD FRONT IS EXPECTED TO ARRIVE FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 27, 3:20 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT TUE SEP 27 2011
TXZ193-209-272145-
BASTROP-FAYETTE-
420 PM CDT TUE SEP 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP AND WESTERN
FAYETTE COUNTIES UNTIL 445 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF SMITHVILLE...MOVING SOUTHEAST AT
20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SMITHVILLE...
ROSANKY...
CISTERN...
TOGO...
KIRTLEY...
KOVAR...
WEST POINT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 27, 3:44 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT TUE SEP 27 2011
TXZ193-194-209-272230-
BASTROP-FAYETTE-LEE-
444 PM CDT TUE SEP 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...EXTREME
SOUTHERN LEE AND WESTERN FAYETTE COUNTIES UNTIL 530 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRTLEY...
WICCHESTER...
WINCHESTER...
WEST POINT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Thunderstorm Wind, Gillespie
- When
- September 27, 3:59 PM CST
- Where
- Gillespie County, 2.75 mi ESE of Doss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 30.430, -99.090
A thunderstorm produced wind gusts estimated at 58 mph which blew down a farm building northwest of Fredericksburg.
Hail, Llano
- When
- September 27, 4:00 PM CST
- Where
- Llano County, 2.25 mi NW of Bluffton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.840, -98.510
A thunderstorm produced quarter size hail and wind gusts estimated at 45 mph near Lake Buchanan.
Thunderstorm Wind, Llano
- When
- September 27, 4:40 PM CST
- Where
- Llano County, 1.91 mi WNW of Kingsland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.660, -98.450
A thunderstorm produced wind gusts estimated at 65 mph which blew down tree limbs in Kingsland.
Thunderstorm Wind, Burnet
- When
- September 27, 4:40 PM CST
- Where
- Burnet County, 3.63 mi W of Fariland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.640, -98.340
A thunderstorm produced wind gusts estimated at 65 mph which blew down tree limbs northeast of Granite Shoals.
Thunderstorm Wind, Burnet
- When
- September 27, 5:00 PM CST
- Where
- Burnet County, 3.15 mi SE of Buchanan Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.790, -98.190
A thunderstorm produced wind gusts estimated at 58 mph which blew the roof off a barn near County Road 215 outside of Burnet.
Thunderstorm Wind, Kendall
- When
- September 27, 5:10 PM CST
- Where
- Kendall County, 0.69 mi N of Sisterdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 29.980, -98.730
A thunderstorm produced wind gusts estimated at 60 mph near Sisterdale.
Thunderstorm Wind, Kendall
- When
- September 27, 5:35 PM CST
- Where
- Kendall County, Sisterdale
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 29.970, -98.730
A thunderstorm produced wind gusts estimated at 60 mph which snapped a large oak tree in half and pulled a tin roof off a house in Sisterdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
- Drought in Texas, September 27 to 30, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349812, 349814, 349815, 349817, 349818, 349819, 349821.